Alert archive / California / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 10, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Sep 11, 2008, 2:06 PM PDT for San Diego County, California. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 11, 2008, 2:06 PM PDT (21:06 UTC)
- Expired
- Sep 11, 2008, 3:00 PM PDT
- In force
- 54 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
County San Diego County, CA
The radar
The San Diego radar (KNKX), 80 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 2:35 PM PDT | FUNNEL CLOUD | 2 N Boulevard, CA | FUNNEL CLOUD WAS REPORTED NORTH OF INTERSTATE 8 NEAR BOULEVARD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS56 KSGX 112106
SVRSGX
CAC073-112200-
/O.NEW.KSGX.SV.W.0010.080911T2106Z-080911T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
206 PM PDT THU SEP 11 2008
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...
* UNTIL 300 PM PDT
* AT 200 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF
JACUMBA...OR 7 MILES SOUTHWEST OF OCOTILLO...AND MOVING WEST AT 10
MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TIERRA DEL SOL...LIVE OAK SPRINGS AND BOULEVARD
LARGE HAIL AND DAMAGING WINDS...WITH GUSTS GREATER THAN 60
MPH...WILL BE POSSIBLE WITH THIS STORM AS IT MOVES WEST ALONG
INTERSTATE 8 BETWEEN THE IMPERIAL COUNTY LINE AND JACUMBA. HEAVY
RAINFALL COULD ALSO PRODUCE LOCAL FLOODING.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3285 11638 3279 11609 3262 11609 3261 11611
3261 11617 3260 11618 3260 11627 3259 11629
3260 11639
TIME...MOT...LOC 2106Z 095DEG 4KT 3269 11611
$$
MAXWELL1 follow-up statement
000
WWUS56 KSGX 112151
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
251 PM PDT THU SEP 11 2008
CAC073-112200-
/O.EXP.KSGX.SV.W.0010.000000T0000Z-080911T2200Z/
SAN DIEGO CA-
250 PM PDT THU SEP 11 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAN DIEGO COUNTY
WILL EXPIRE AT 300 PM PDT...
THE THUNDERSTORM OVER EXTREME SOUTHEASTERN SAN DIEGO COUNTY HAD
WEAKENED SOMEWHAT SINCE 215 PM. WHILE HEAVY RAIN...SMALL HAIL AND
GUSTY WINDS TO 35 MPH ARE POSSIBLE AS THIS STORM MOVES WEST AT 15
MPH...THE THREAT OF LARGE HAIL AND DAMAGING WINDS HAD DIMINISHED.
LAT...LON 3285 11638 3279 11609 3262 11609 3261 11611
3261 11617 3260 11618 3260 11627 3259 11629
3260 11639
TIME...MOT...LOC 2150Z 095DEG 4KT 3269 11617
$$
MAXWELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 9:30 AM PDT, 4 hours 36 minutes earlier.
Area forecast discussion, Sep 11, 9:30 AM PDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 AM PDT THU SEP 11 2008 .SYNOPSIS...THE MARINE LAYER AND ONSHORE FLOW WILL CONTINUE COASTAL LOW CLOUDS AND FOG DURING THE NIGHTS AND MORNINGS...EXTENDING LOCALLY INLAND. MID LEVEL MOISTURE IN EAST FLOW WILL BRING A CHANCE OF THUNDERSTORMS TO THE MOUNTAINS THIS AFTERNOON AND EVENING. WARMER THIS WEEKEND AND EARLY NEXT WEEK UNDER HIGH PRESSURE. && .DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO... ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES. .SHORT TERM (TODAY-SUN)...LOW CLOUDS AND PATCHY FOG WERE INTO THE COASTAL AREAS AND MOST INLAND VALLEYS THIS MORNING. MOSTLY CLEAR ELSEWHERE EXCEPT FOR DEBRIS CLOUDS FROM EARLIER CONVECTION MOVING IN FROM THE E. THE 12Z NKX SOUNDING HAD AN INVERSION BASED NEAR 3100 FT. IT WAS A LITTLE MORE MOIST AND UNSTABLE WITH MID LEVEL MOISTURE IN WEAK ELY WINDS. WEAK OFFSHORE GRADIENTS FROM THE N AND ONSHORE TO THE E WITH ABOUT 4 MB SAN-IPL. THERE WILL BE ENOUGH INSTABILITY...COMBINED WITH THE MID LEVEL MOISTURE DRIFTING IN FROM THE E...TO PRODUCE A SLIGHT CHANCE OF THUNDERSTORMS IN THE HIGH MOUNTAINS AND ADJACENT DESERT SLOPES THIS AFTERNOON AND EVENING. THE UPPER TROUGH WILL PUSH E AND A RIDGE OVER THE E PAC WILL SLOWLY MOVE OVER THE WRN US. GRADIENTS WILL REMAIN WEAKLY OFFSHORE FROM THE N BUT ONSHORE TO THE E WITH THE SEA BREEZE PREVAILING DURING THE AFTERNOONS. WARMING TREND WITH MAX TEMPS GETTING BACK INTO THE MID 90S IN THE WARMER INLAND VALLEYS. THE MARINE LAYER WILL BECOME SHALLOWER WITH LOW CLOUDS AND FOG MOSTLY CONFINED TO THE COASTAL AREAS AND WRN INLAND VALLEYS DURING THE NIGHTS AND MORNINGS. && .LONG TERM (MON-THU)...MINOR CHANGES THROUGH EARLY NEXT WEEK. A WEAK UPPER LEVEL TROUGH SHOULD BRING A LITTLE COOLING AND MORE MARINE LAYER CLOUDINESS TOWARD MID WEEK. THERE ARE INDICATIONS OF A POSSIBLE INCREASE IN MID LEVEL MOISTURE IN SLY FLOW...BUT MODELS REMAIN INCONSISTENT. THERE COULD BE MORE MID TO HIGH CLOUDS AT TIMES AND CU OVER THE MOUNTAINS. && .AVIATION... 111430Z...MARINE LAYER DEPTH THIS MORNING WAS AROUND 3000 FEET. LITTLE CHANGE IS THE DEPTH IS EXPECTED THROUGH FRIDAY. STRATUS WITH BASES AROUND 2000 FEET MSL SHOULD BREAK UP OVER INLAND AREAS BETWEEN 15Z AND 17Z AND ALONG THE COAST BETWEEN 17Z AND 19Z. STRATUS SHOULD RETURN TO THE COAST BY SUNSET AND SPREAD INLAND INTO INLAND VALLEY AREAS BY MIDNIGHT. STRATUS SHOULD REACH KONT BETWEEN 07Z AND 10Z. SIMILAR BREAKUP EXPECTED ON FRIDAY. ABOVE THE MARINE LAYER...SOME AFTERNOON CU OVER THE MOUNTAINS TODAY. A FEW OF THESE COULD DEVELOP INTO TSTMS OVER THE MOUNTAINS. BASES SHOULD BE AROUND FL080 WITH TOPS TO FL350 AT TIMES. OTHERWISE A MOSTLY CLEAR SKY WITH UNRESTRICTED VISIBILITIES WILL CONTINUE THROUGH FRIDAY. HORTON .SGX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...ATKIN AVIATION/MARINE...HORTON
Hazardous weather outlook, Sep 11, 6:04 AM PDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 604 AM PDT THU SEP 11 2008 CAZ042-043-048-050-055>058-060>062-120000- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 604 AM PDT THU SEP 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT SOUTH SWELL WILL CAUSE ABOVE NORMAL SURF WITH AN ELEVATED AND DANGEROUS RIP CURRENT RISK ON ORANGE COUNTY BEACHES. MID LEVEL MOISTURE WILL BRING A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS TO THE MOUNTAINS AND ADJACENT DESERTS THIS AFTERNOON AND EVENING. THE FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IN MINIMAL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SOUTH SWELL WILL CAUSE ABOVE NORMAL SURF WITH AN ELEVATED AND DANGEROUS RIP CURRENT RISK FRIDAY ON ORANGE COUNTY BEACHES. OTHERWISE...NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. ATKIN
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 2:19 PM PDT | Flash Flood Warning | SGX | San Diego | 96 min |
| Sep 11, 4:29 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 61 min |
| Sep 11, 4:33 PM PDT | Flash Flood Warning | SGX | San Diego | 87 min |
Nearby
Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.